Z Gastroenterol 2017; 55(10): 1014-1020
DOI: 10.1055/s-0043-111805
Kasuistik
© Georg Thieme Verlag KG Stuttgart · New York

Fatal ulcerative enteritis of the small intestine in a patient with ulcerative colitis treated with vedolizumab

Schwere Enteritis des Dünndarms bei einer Patientin mit Colitis ulcerosa unter Vedolizumab-TherapieCarmen Monasterio1, Annette Schmitt-Gräff2, Matthias Pohl3, Thomas Truschel4, Klaus Warnatz5, Wolfgang Kreisel1, Robert Thimme1, Peter Hasselblatt1
  • 1Dept. of Medicine II, Medical Center – University of Freiburg, Faculty of Medicine, University of Freiburg, Germany
  • 2Institute of Pathology, Medical Center – University of Freiburg, Faculty of Medicine, University of Freiburg, Germany
  • 3Endopraxis Markgräflerland, Müllheim, Germany
  • 4Helios Klinik Müllheim, Müllheim, Germany
  • 5Center for Chronic Immunodeficiency, Medical Center – University of Freiburg, Faculty of Medicine, University of Freiburg, Germany
Further Information

Publication History

16 April 2017

18 May 2017

Publication Date:
27 June 2017 (eFirst)

Abstract

Vedolizumab (VDZ) inhibits α4β7 integrins and is used to target intestinal immune responses in patients with inflammatory bowel disease, which is considered to be relatively safe. Here we report on a fatal complication following VDZ administration. A 64-year-old female patient with ulcerative colitis (UC) refractory to tumor necrosis factor inhibitors was treated with VDZ. One week after the second VDZ infusion, she was admitted to hospital with severe diarrhea and systemic inflammatory response syndrome (SIRS). Blood stream infections were ruled out, and endoscopy revealed extensive ulcerations of the small intestine covered with pseudomembranes, reminiscent of invasive candidiasis or mesenteric ischemia. Histology confirmed subtotal destruction of small intestinal epithelia and colonization with Candida. Moreover, small mesenteric vessels were occluded by hyaline thrombi, likely as a result of SIRS, while perfusion of large mesenteric vessels was not compromised. Beta-D-glucan concentrations were highly elevated, and antimycotic therapy was initiated for suspected invasive candidiasis but did not result in any clinical benefit. Given the non-responsiveness to anti-infective therapies, an autoimmune phenomenon was suspected and immunosuppressive therapy was escalated. However, the patient eventually died from multi-organ failure. This case should raise the awareness for rare but severe complications related to immunosuppressive therapy, particularly in high risk patients.

Zusammenfassung

Der α4β7 Integrin-Inhibitor Vedolizumab (VDZ) hemmt die Immunzellmigration im Darm, sein Einsatz zur Therapie chronisch entzündlicher Darmerkrankungen gilt als nebenwirkungsarm. Wir berichten hier über eine schwere Komplikation nach VDZ Therapie. Eine 64 jährige Patientin mit Colitis ulcerosa und TNF-Antikörper-Therapieversagen erhielt VDZ. Eine Woche nach der zweiten VDZ Gabe entwickelte sie schwere Durchfälle und ein SIRS. Die Erregerdiagnostik blieb unergiebig, jedoch zeigten sich endoskopisch ausgedehnte konfluierende und mit Pseudomembranen belegte Ulzera des oberen Dünndarms, vereinbar mit einer invasiven Candidiasis oder Mesenterialischämie. Histologisch bestätigten sich die subtotale Destruktion der Dünndarmepithelien und eine Kolonisation mit Candida. Die kleinen Mesenterialgefäße waren durch hyaline Thromben okkludiert, möglicherweise als Folge des SIRS, wohingegen die Perfusion der großen Mesenterialgefäße nicht betroffen war. Bei deutlich erhöhten Beta-D-Glucan Serumkonzentrationen wurde eine systemische antimykotische Therapie begonnen, die jedoch zu keiner klinischen Besserung führte. Wegen des ausbleibenden Ansprechens auf die antiinfektive Therapie wurde das Vorliegen einer Vaskulitis erwogen und die Immunsuppression eskaliert. Dennoch verstarb die Patientin leider im progredienten Multiorganversagen. Dieser schwere Verlauf sollte das Bewusstsein für seltene und schwere Nebenwirkungen unter immunsuppressiver Biologikatherapie, insbesondere bei Hochrisikopatienten, schärfen.